California, 2019

Wildfire in California, September 5 to 17, 2019

September 5 to 17, 2019 · NWS MFR · 1 event in 1 county or zone

Numerous thunderstorms moved across the area on 9/5/19. Dozens of fires were initiated by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Numerous thunderstorms moved across the area on 9/5/19. Dozens of fires were initiated by lightning. One of them was the Lone Wildfire, which was started by a lightning strike at 05/1614 PDT. As of the last report at 17/0430 PDT, the fire was at 5737 acres and was 100 percent contained. 0 structures were lost and 1.6 million dollars had been spent on firefighting efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 5, 1:26 PM PST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 5, 1:26 PM PST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Medford OR
226 PM PDT Thu Sep 5 2019

.DISCUSSION...Thunderstorms will be main concern through early
this evening. Plenty of low level moisture exist from overnight
thunderstorms with several locations west of the Cascades showing
dewpoint temperatures in the upper 50s to 60 degrees. This is pretty
impressive for this time of the year and for this area. The fact
that thunderstorms gave off some latent heat is going to provide a
spring load for a very active day. In other words once that spring
gives way, thunderstorms will begin to fire up.

Were already starting to see the first signs of that. The latest
satellite image shows instability clouds already developing with
storms developing north of Crater Lake and east of the Cascades.
Additionally the radar is starting to light up with thunderstorms
developing in Modoc, Lake and eastern Klamath County.

Thunderstorm coverage will increase over time with scattered to
numerous thunderstorms expected for most of the area. The only
exception will be in northwest Douglas County and most of Siskiyou
County where storms are expected to be isolated.

Frequency of lighting and storm intensity is also expected to
increase. Plenty of dynamics remain ahead of the upper low during
and the models suggest the upper low/trough could become negatively
tilted late this afternoon during the time of max heating.

Upper level winds will also be stronger today, so it's not out of
the question a few storms could be strong to perhaps severe with
locally gusty winds and small hail. Keep in mind that gusty and
erratic winds are possible near the core of thunderstorms.

Of note: There's good agreement among the convective allowing models
(CAM) for thunderstorms to fire up early to mid afternoon, then
increasing in coverage late this afternoon into this evening. of
particular concern is west of the Cascades where the CAM shows what
could be strong storms forming along the Jackson/Josephine County
border and moving north towards Douglas County. Additionally the
latest high res HRRR also shows this with storms developing between
3-4 pm pdt.

The focus for thunderstorms are expected to shift north and east as
the upper trough swings through the area tonight. Still could not
rule out thunderstorms in northern Lake and Klamath County later
tonight, but the bulk of the action will ne north and east of our
area.

Dry weather returns Friday with shortwave ridging building into the
area.

The operational ECMWF and GFS and ensembles remain in fairly good
agreement suggesting a pattern change for the weekend and likely
lasting into at least the middle of next week. General troughiness
will set up over the area bringing cooler weather. There is the
potential for showers each day, but the specifics on location,
timing and frequency varies.

An upper trough approaches from the west to northwest Saturday
afternoon, then splitting with an upper low forming south of our
forecast area Sunday. The pattern is not one typically favorable for
thunderstorms Saturday, but some of the models do hint at marginal
instability from around Crater Lake north, so we'll add a slight
chance of storms there.

Overall were expecting isolated to scattered showers. Saturday, the
best chance for showers are expected to be along and east of the
Cascades. Weak shortwave ridging builds in Sunday, but the models
hint at some precipitation along the coast and north of the Umpqua
Divide. Suspect this may be overdone given the shortwave ridging, so
we'll keep a slight chance mention for now.

Another upper trough arrives Sunday night with troughing remaining
over the area Monday through Wednesday. At the surface will be a
series of weak fronts bringing a slight chance to a chance of
showers mainly north of the Umpqua Divide, coast and northern
Cascades. It will remain cool with temperatures near seasonal norms.
-Petrucelli

&&

.AVIATION...For the 05/18Z TAFs...The main hazard today will be
isolated to scattered thunderstorms, some of which could be strong
producing gusty and erratic winds and hail. An unstable air mass
remains over the area and clearing that has developed for most
inland locations will only set the table to increasing instability
as the day progresses. The general consensus is for thunderstorms to
develop between 21-22z and peak in coverage and intensity between
23-1z this evening. However confidence on the timing is low, so
updates to the TAF's are likely. VFR ceilings are expected to be the
predominate condition into this evening, except for MVFR ceilings
and visibility in thunderstorms.

Meanwhile, coastal IFR/LIFR stratus/fog will persist this morning.
The marine stratus could break up this afternoon at North Bend and
along the coast as instability increases, but confidence on the
timing and duration of VFR ceilings are low. Any improvement
will not last long with lower conditions returning tonight.
-Petrucelli

&&

.MARINE...Updated 200 PM PDT Thursday 5 September 2019...Winds and
seas will remain relatively light through Tuesday night. A series of
fronts will move through beginning Saturday, the strongest of which
will move onshore Monday. Moderate west swell will build Monday
night, peak at around 6 feet Tuesday, then subside Tuesday night.

&&

.FIRE WEATHER...Updated 130 PM PDT Thursday 5 September
2019...A strong upper level shortwave off the coast of Northern
California will gradually shift north-northeast this evening, then
inland north of the area tonight. With this low, expect significant
thunderstorm activity to develop across the area, with the potential
for some strong storms. There remains high confidence of scattered
to numerous thunderstorms developing over inland areas this
afternoon and evening. A red flag warning remains in effect through
late this evening for abundant lightning on dry fuels.

Isolated to scattered storms developed earlier today. This afternoon
and evening, models continue to show high confidence that scattered
thunderstorms will develop across much of southwest Oregon including
fire weather zones 616, 617, 620, 622, 623, 624, 625 and across
northeast California, including zone 285.  There is moderate
confidence for a mix of isolated to scattered thunderstorms across
Siskiyou county, including eastern 280, 281 and 284. Of note,
numerous thunderstorms are possible from the Umpqua National Forest
and Southern Oregon Cascades eastward.

Starting off early this afternoon, scattered storms have developed
over areas east of the Cascades. Storms east of the Cascades are
expected to increase in coverage, becoming scattered to numerous
late this afternoon into this evening. From the Cascades west,
thunderstorms are isolated early this afternoon. However, models
continue to indicate that thunderstorm activity will increase
between 2 to 4 pm then continue into the evening. Thunderstorms
activity is then expected to shift northeast and decrease in the
late evening, then diminish around midnight.

Storms will bring abundant lightning on dry fuels with the potential
for significant fire starts. Gusty and erratic winds are expected
near thunderstorms.  Additionally, there is a marginal risk for
severe thunderstorms that may bring damaging wind (of 60 mph or
greater) and hail (1 inch or greater). This threat is mainly across
southwest Oregon zones and into northeast portions Siskiyou
County and over Modoc County.

On Friday, expect dry but continued warm weather over the area. An
upper trough will approach from the west and move into the area this
weekend, bringing cooler conditions and a chance for showers,
especially at the coast and into the Umpqua, Southern Oregon
Cascades and northern Klamath County. There is a slight chance for
thunderstorms late Saturday afternoon and evening over the Southern
Oregon Cascades, mainly from Crater Lake northward. Also on
Saturday, expect some breezy to gusty afternoon and evening winds
for areas east of the Cascades and into the Shasta valley.

Another upper trough is possible early next week, bringing continued
mild weather and additional chances for showers. -CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for
     ORZ616-617-620>625.

CA...Red Flag Warning until 11 PM PDT this evening for
     CAZ280-281-284-285.

Pacific Coastal Waters...None.

In the hours before

Special weather statement, Sep 5, 1:20 PM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Medford OR
220 PM PDT Thu Sep 5 2019

CAZ085-ORZ030-031-052145-
Modoc County-Central and Eastern Lake County-Northern and Eastern
Klamath County and Western Lake County-
220 PM PDT Thu Sep 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MODOC AND SOUTH
CENTRAL LAKE COUNTIES...

At 219 PM PDT, a strong thunderstorm was located near Goose Lake
State Park, or 13 miles south of Lakeview, moving northeast at 35
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lakeview, Cave Lake Campground, Goose Lake State Park, Willow Ranch,
New Pine Creek, Willow Creek Campground, Deep Creek Campground and
Rogger Meadow Trailhead.

This includes the following highways...
 Highway 31 in Oregon between mile markers 138 and 157.
 US 395 in California between mile markers 52 and 61.
 Klamath-Lakeview Highway 140 in Oregon between mile markers 93 and
96.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4184 12038 4196 12057 4227 12037 4205 12007
TIME...MOT...LOC 2119Z 224DEG 30KT 4199 12039

MAP
Special weather statement, Sep 5, 1:37 PM PST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Medford OR
237 PM PDT Thu Sep 5 2019

ORZ026>028-052215-
Siskiyou Mountains and Southern Oregon Cascades OR-
South Central Oregon Cascades OR-Jackson County OR-
237 PM PDT Thu Sep 5 2019

...SPECIAL WEATHER STATEMENT...

At 237 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fish Lake Snow Park, or 24 miles northeast of Ashland, moving
northwest at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Butte Falls, Fish Lake Snow Park, Willow Lake, Union Creek, Fourmile
Lake Campground, Mount Mcloughlin Trailhead, Summit Snowpark, Fish
Lake, Prospect, Joseph Stewart State Park, Prospect State Scenic
Viewpoint and Natural Bridge Campground.

This includes the following highways...
 Lake of the Woods Highway 140 in Oregon between mile markers 23 and
37.
 Highway 62 in Oregon between mile markers 31 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4238 12219 4231 12241 4282 12278 4282 12274
      4284 12274 4285 12270 4287 12270 4287 12268
      4288 12267 4288 12264 4290 12264 4290 12260
      4293 12258 4292 12256 4294 12256 4294 12246
TIME...MOT...LOC 2137Z 155DEG 30KT 4244 12235

MNF
Special weather statement, Sep 5, 2:17 PM PST, 57 minutes before
Special Weather Statement
National Weather Service Medford OR
317 PM PDT Thu Sep 5 2019

ORZ031-052300-
Central and Eastern Lake County OR-
317 PM PDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAKE COUNTY UNTIL
400 PM PDT...

At 317 PM PDT, Doppler radar was tracking a strong thunderstorm over
Warner Wetlands, or 32 miles northeast of Lakeview, moving north at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warner Valley Scenic Overlook, Warner Wetlands and Sunstone
Collection Area.

LAT...LON 4239 11975 4242 11999 4278 11997 4278 11994
      4275 11994 4275 11974 4273 11960
TIME...MOT...LOC 2217Z 189DEG 15KT 4248 11985

SK
Special weather statement, Sep 5, 2:27 PM PST, 47 minutes before
Special Weather Statement
National Weather Service Medford OR
327 PM PDT Thu Sep 5 2019

ORZ025-027-052300-
South Central Oregon Cascades OR-Eastern Douglas County Foothills OR-
327 PM PDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS COUNTY UNTIL
400 PM PDT...

At 327 PM PDT, Doppler radar was tracking a strong thunderstorm over
Toketee Falls, or 30 miles northwest of Crater Lake, moving north at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Toketee Falls, Boulder Flat Recreation Site, Soda Springs Reservoir
and Eagle Rock Campground.

This includes Highway 138 in Oregon between mile markers 47 and 64.

LAT...LON 4320 12233 4318 12257 4344 12267 4344 12231
TIME...MOT...LOC 2227Z 173DEG 16KT 4327 12247

SK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Modoc County

When
September 5, 3:14 PM PST to September 17, 3:30 AM PST
Where
Modoc County forecast zone
Reported by
Other Federal Agency
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

Numerous thunderstorms moved across the area on 9/5/19. Dozens of fires were initiated by lightning. One of them was the Lone Wildfire, which was started by a lightning strike at 05/1614 PDT. As of the last report at 17/0430 PDT, the fire was at 5737 acres and was 100 percent contained. 0 structures were lost and 1.6 million dollars had been spent on firefighting efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843881.